Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 58, NWS St. Louis, MO

May 20, 2018Gasconade County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2018, 8:56 PM CDT for Gasconade County, Osage County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 8:56 PM CDT (01:56 UTC)
Expired
May 20, 2018, 9:45 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 90 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS53 KLSX 210156
SVRLSX
MOC073-151-210245-
/O.NEW.KLSX.SV.W.0058.180521T0156Z-180521T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
856 PM CDT SUN MAY 20 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Osage County in central Missouri...
  Gasconade County in east central Missouri...

* Until 945 PM CDT.

* At 856 PM CDT, severe thunderstorms were located along a line
  extending from near Westphalia to near Rich Fountain to near Belle,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Owensville, Linn, Rosebud, Chamois, Swiss, Mount Sterling, Drake,
  Gasconade, Morrison, Canaan, Frankenstein, Bay, Loose Creek and
  Bonnots Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 9198 3868 9179 3867 9138 3855 9137
      3828 9137 3823 9158 3845 9171 3847 9202
TIME...MOT...LOC 0156Z 233DEG 22KT 3843 9194 3840 9177 3824 9170 

HAIL...<.75IN
WIND...60MPH
 
$$

TES
2 follow-up statements
351 
WWUS53 KLSX 210220
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
920 PM CDT SUN MAY 20 2018

MOC073-151-210245-
/O.CON.KLSX.SV.W.0058.000000T0000Z-180521T0245Z/
Osage MO-Gasconade MO-
920 PM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN OSAGE AND GASCONADE COUNTIES...

At 920 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Linn to near Mount Sterling to
near Owensville, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Owensville, Linn, Rosebud, Chamois, Swiss, Mount Sterling, Drake,
Gasconade, Morrison, Canaan, Frankenstein, Bay, Loose Creek and
Bonnots Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3858 9198 3868 9179 3867 9138 3855 9137
      3828 9137 3823 9158 3845 9171 3847 9202
TIME...MOT...LOC 0220Z 253DEG 29KT 3855 9191 3850 9160 3827 9151 

HAIL...<.75IN
WIND...60MPH
 
$$

TES
349 
WWUS53 KLSX 210246
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
946 PM CDT SUN MAY 20 2018

MOC073-151-210255-
/O.EXP.KLSX.SV.W.0058.000000T0000Z-180521T0245Z/
Osage MO-Gasconade MO-
946 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE AND
GASCONADE COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Gasconade County until 1015 pm CDT. 

LAT...LON 3858 9198 3868 9179 3867 9138 3855 9137
      3828 9137 3823 9158 3845 9171 3847 9202
TIME...MOT...LOC 0245Z 233DEG 22KT 3864 9176 3859 9145 3836 9136 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:59 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 20, 6:59 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
659 PM CDT Sun May 20 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 228 PM CDT Sun May 20 2018

Still a lot of uncertainty on how to handle precip chances over the
next 24 hours. Main system to our southwest to begin lifting north
northeast through forecast area tonight. Will see additional rounds
of showers and storms develop and move through depending on how fast
the atmosphere recovers from this mornings storms. So exact timing
and placement of activity still hard to pin down, so just kept high
chance pops for the area. As for chances of severe storms, again
depends on recovery of atmosphere. As of 19z, CAPE values are back
above 1000 J/kg over southern half of Missouri, but lower and capped
further north.

By midday Monday, main cold front to exit forecast area with some
lingering activity diminishing by 00z Tuesday.

Lows tonight will be mild, in the low to mid 60s with highs on
Monday in the upper 70s to mid 80s.

Byrd

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 228 PM CDT Sun May 20 2018

By Monday night, system finally exits and will have dry conditions
through at least mid week as surface ridge builds in. Some
differences in timing, strength and placement with next several
systems among the extended models. So kept slight/low chance pops
from time to time through rest of extended period.

As for temperatures, to remain 5 to 10 degrees above normal through
the extended period.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 556 PM CDT Sun May 20 2018

Main concerns tonight into Monday will center around thunderstorms
approaching from the southwest. Outside the cluster of storms,
concerns are limited with just mid/high clouds streaming in well
ahead of the activity. Winds are generally light and/or variably.

Thunderstorms chances will increase after 00z, affecting KCOU
first, then spreading north and east overnight. Cigs will likely
drop to mvfr along the front with any vsby issues being confined
to those directly impacted by thunderstorms. Storm intensity will
likely wave through the late night hours, but cannot rule out a
few embedded storms.

The front finally pushes through from west to east Monday
afternoon. We may see a few afternoon storms pop along and east of
the Mississippi River until the front clear. Otherwise expect
improving conditions through the afternoon hour from west to east.

SPECIFICS FOR KSTL:

We continue to watch thunderstorm development over southwest and
central Missouri. Ahead of the activity VFR conditions will
continue with scattered/broken mid to high clouds and variable
winds.

Storms approach KSTL around midnight. Ceilings will remain VFR a
majority of the time. MVFR cigs could impact the site should
thunderstorms survive this far east. Will account for lower cigs
in amendments should they be necessary later this evening.

Overall improvement is in the forecast Monday, as the front drive
east of the area. Some signals show a few showers lingering
through morning with the possibility of scattered afternoon
storms. These should primarily stay east of KSTL with clouds
breaking with a clearing trend through the afternoon.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 3:30 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
330 PM CDT Sun May 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
330 PM CDT Sun May 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated severe thunderstorms will be possible across the area
through this evening. Large hail and damaging winds will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday, then there are chances
of thunderstorms Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Byrd

In the hours before

Local storm report, May 20, 7:42 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     TIPTON                  38.66N 92.78W
05/20/2018                   MONITEAU           MO   PUBLIC

            NUMEROUS TREE LIMBS AND A COUPLE OF TREES
            BLOWN DOWN AROUND TOWN.

&&

MAB
Special weather statement, May 20, 8:35 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
835 PM CDT SUN MAY 20 2018

MOZ034-041-042-050-210215-
Audrain MO-Monroe MO-Boone MO-Callaway MO-
835 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOONE...WESTERN
AUDRAIN...NORTH CENTRAL CALLAWAY AND SOUTHWESTERN MONROE COUNTIES
UNTIL 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sturgeon to near Hallsville to near Murry.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mexico, Centralia, Hallsville, Sturgeon, Madison, Harrisburg,
Holliday, Vandiver, Hatton and Thompson.

This also includes  Finger Lakes State Park and Union Covered Bridge
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3925 9239 3925 9231 3935 9231 3951 9218
      3936 9183 3911 9178 3896 9207 3914 9211
      3904 9229 3914 9248
TIME...MOT...LOC 0135Z 225DEG 32KT 3920 9237 3912 9218 3897 9214

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:13 PM CDTSevere Thunderstorm WarningLSXMoniteau47 min
May 20, 7:57 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Moniteau48 min
May 20, 8:24 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade, Osage51 min
May 20, 8:35 PM CDTSpecial Weather StatementLSXAudrain40 min
May 20, 9:36 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington39 min
May 20, 9:42 PM CDTSpecial Weather StatementLSXGasconade48 min
May 20, 10:10 PM CDTSpecial Weather StatementLSXFranklin, Saint Charles, Washington65 min
May 20, 10:55 PM CDTSpecial Weather StatementLSXIron, Jefferson, Saint Francois50 min
May 21, 12:02 AM CDTSpecial Weather StatementLSXLincoln28 min
May 21, 8:55 AM CDTRiver Flood WarningLSXCrawford, Washington44 hr
May 21, 3:23 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois20 min
May 21, 3:29 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois6 hr
May 21, 4:00 PM CDTFlash Flood WarningLSXWashington6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.